Minnesota, 2025Drought in Minnesota, March 11 to 31, 2025
March 11 to 31, 2025 · NWS FSD · 2 events in 2 counties and zones
A small area of worsening drought conditions developed early in the month and persisted through the remainder of March 2025. Despite slightly above normal precipitation, much fell while the ground was still frozen.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small area of worsening drought conditions developed early in the month and persisted through the remainder of March 2025. Despite slightly above normal precipitation, much fell while the ground was still frozen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 10, 9:24 PM CST, 2 hours 36 minutes earlier. Its key messages:
- A strong Spring storm system remains on track for the Friday through Saturday timeframe. Multiple hazards are possible in the forms of thunderstorms, high winds, and snow. Continue to check the latest forecast for the most up to date information.
- As of this time, there is a 50-90% chance for rain to transition to snow Friday night into Saturday morning. This is the same time period where strong winds are likely (30-60% chance for gusts to exceed 50 mph) to overspread much of the area and persist through the day on Saturday.
- Above average temperatures remain on track to continue through much of the upcoming week. High temperatures into the 60s and 70s are likely for the second half of this week.
Area forecast discussion, Mar 10, 9:24 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1024 PM CDT Mon Mar 10 2025
.KEY MESSAGES...
- A strong Spring storm system remains on track for the Friday
through Saturday timeframe. Multiple hazards are possible in
the forms of thunderstorms, high winds, and snow. Continue to
check the latest forecast for the most up to date information.
- As of this time, there is a 50-90% chance for rain to
transition to snow Friday night into Saturday morning. This
is the same time period where strong winds are likely (30-60%
chance for gusts to exceed 50 mph) to overspread much of the
area and persist through the day on Saturday.
- Above average temperatures remain on track to continue through
much of the upcoming week. High temperatures into the 60s and
70s are likely for the second half of this week.
&&
.DISCUSSION...
Issued at 256 PM CDT Mon Mar 10 2025
Fire danger continues this afternoon given how humidity values have
fallen to 19-25% while winds have strengthened with gusts up to 20-
30 mph. Red Flag conditions will continue through 9 pm for locations
north of I-90 and west of the James River before a cold front passes
through the forecast area. No precipitation is expected along or
behind the front given the dry conditions in place. At the same
time, a shot of cold air advection (CAA) will be delivered behind
the front. This will quickly cool low level thermal profiles and
restrengthen mixing. Gusts up to 20-35 mph are expected through the
overnight hours but will weaken by tomorrow morning. Low
temperatures are expected to fall to the 20s to low 30s overnight.
Tuesday will be a cooler day, relatively speaking, thanks to the
previously mentioned CAA. Winds will be much lighter as surface
ridging slides through the Northern Plains. 850 mb temperatures will
warm to either side of 0C. Mixing this to the surface will result in
highs up to the 40s to low 50s along highway-20. Light southeasterly
winds will persist through the overnight hours, keeping lows a
little warming, only falling to the upper 20s and low 30s.
Upper level ridging builds back into the Northern Plains for
Wednesday and Thursday. This will push high temperatures back into
the 60s on Wednesday and upper 60s and 70s on Thursday. Dew points
look to remain in the 30s to low 40s on Thursday though. With the
warm temperatures in place, this could lead to lower humidity values
across the area. A tightening surface pressure gradient (SPG) will
lead to breezy winds across the area and may potentially result in
elevated fire danger. More details can be found in the fire weather
discussion.
A strong storm system remains on track to begin to push into the
forecast area on Friday. The GFS, Euro, and Canadian remain in
generally decent agreement in the progression and evolution of this
wave. The antecedent environment ahead of this wave remains quite
unstable where a strong surface low pressure system looks to develop.
The models support this as they show a sub 980 mb low quickly
developing on Friday and pushing northeastwards. Although there
remains some differences amongst the models, the general consensus
is that the previously mentioned surface low will ride along and
incoming cold front from the northwest. The warm sector of this
system remains quite large but questions remain as to how far west
or east it will set up. The GFS, Euro, and Canadian ensembles vary
in how far west better moisture gets. The latest LREF probabilities
have the highest probabilities placed along and east of I-35. This
is also supported by the Euro Extreme Forecast Index (EFI) as it
shows 50-70% of its members pointing to above average chances for
thunderstorms in this area via its CAPE-shear product. Despite
potential better moisture remaining east of the area, some
instability remains possible given the steep lapse rates that will
be in place aloft. There is still some overlap of stronger shear and
instability at this time, mainly over parts of northwest Iowa. Thus,
thunderstorms remain possible in this system but could see chances
for thunder extend back northwestward given the elevated instability
that looks to be in place. Could see some strong to severe storms
given the overlap or shear and instability but this potential
remains conditional at this time.
Any thunderstorm chances will come to an end Friday night as
conditions quickly transition to wintry conditions. This system
looks to quickly occlude as it pushes northeastwards. This will set
up a trough of warm air aloft (TROWAL) and potentially bring snow
with it thanks to temperatures quickly cooling behind the previously
mentioned cold front Friday night. The LREF probabilities support
this as they show increasing probabilities (50-90% chance) for 850
mb temperatures and surface temperatures to fall below freezing.
This will also be the same period of time that winds will strengthen
across the area. The National Blend of Models (NBM) supports this as
it shows a 30-60% chance for wind gusts to exceed 50 mph Friday
night through Saturday. The highest probabilities lie along and west
of I-29. Any falling snow along with the strong winds will have the
potential to create Blizzard conditions across the area. The
potential Blizzard conditions look to occur only when snow is
falling at this time. Depending on how much snow falls in this
system, patchy blowing snow could persist into Sunday. While what was
just described paints a look as to what is currently possible,
please continue to check the latest forecast as things can and will
change heading into the end of this week.
Things calm down on Sunday as winds wane throughout the day. High
temperatures look to cool to near to below average with highs only
warming to the 30s and 40s. Depending on how much snow falls, there
could be remaining patchy blowing snow across the area. Otherwise
calmer conditions are expected to continue into Monday next
week.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1022 PM CDT Mon Mar 10 2025
Other than some gusty winds overnight into early Tuesday
morning, VFR conditions are expected.
&&
.FIRE WEATHER...
Issued at 256 PM CDT Mon Mar 10 2025
The next chance for elevated fire danger will come on Thursday
as temperatures warm into the upper 60s and 70s across the area
while RH values fall to 25-40% along and west of I-29. Breezy
winds will return to the area as gusts look to strengthen up to
25-30 mph. Questions remain about how low humidity values will
get at this time. Despite the humidity concerns, dry fuels with
the breezy winds will result in high to very high fire danger
for the day.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...Meyers
AVIATION...08
FIRE WEATHER...Meyers
Hazardous weather outlook, Mar 10, 8:29 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
929 PM CDT Mon Mar 10 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-120230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
929 PM CDT Mon Mar 10 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A large storm system will enter the Plains and Upper Midwest
Friday and continue into the upcoming weekend. This system has the
potential of bringing multiple risks to the area, including
thunderstorms, high winds, and even accumulating snow. Details
remain highly uncertain with this storm system, so continue to
monitor your local forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Lincoln
- When
- March 11, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Moderate (D1) drought worsened to severe (D2) conditions early in March.
Drought, Lyon
- When
- March 11, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Moderate (D1) drought worsened to severe (D2) conditions early in March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Snow in California, March 11 to 13, 2025$17,000 · 9 events
- Flash Flooding and Flood in California, March 11 to 13, 20256 events
- Flooding in Idaho, March 11 to 12, 2025$12,000 · 2 events
- Drought in Texas, March 11 to 31, 20255 events
- Drought in South Dakota, March 11 to 31, 20251 event
- Drought in Texas, March 11 to 31, 20251 event
- Wildfire in Missouri, March 11, 2025$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253872, 1253873.